Dozens in Mississippi Treated for 'Spice' Overdose Symptoms

More than 30 people have been treated at a Mississippi hospital since Thursday for overdose symptoms involving the synthetic drug "spice," health officials announced Monday.

The University of Mississippi Medical Center in Jackson, Mississippi, saw at least 33 people over the Easter weekend for symptoms of “spice” overdose, a potent synthetic drug which is meant to recreate the high that comes with marijuana.

The synthetic drug is suspected as the cause of one death in Jackson, Dr. Alan Jones, chairman of the UMMC Department of Emergency Medicine, said in a news conference on Monday, according to a report by ABC affiliate WAPT-TV.

Most of the patients are in their 20s or 30s, according to Jones, but there have been younger patients seen at the hospital over the weekend.

Hospital officials said in a news release the number of patients at the hospital is likely to go up, as additional suspected overdose patients entered the hospital’s emergency room on Monday.

"The problem is we don't know the potency of what we're dealing with," Jones said in a release. "Everybody will have a different reaction. I would say one puff could be bad enough to put someone in a coma."

"Spice" is a catch-all name for a wide variety of herbal mixtures that produce experiences that are sometimes similar to what a person feels after smoking marijuana.

Symptoms of the synthetic drug include agitation, sweating, hyperactivity, hallucinations and acute psychosis. Heath officials say that in some cases, the user can fall into a coma.

Comments